Florida, 2007

Lightning Strike and Heavy Rain in Florida, October 1, 2007

October 1, 2007 · NWS KEY · 2 events in 1 county or zone

Strong thunderstorms over the Upper Keys produced heavy rainfall over and a damaging lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Strong thunderstorms over the Upper Keys produced heavy rainfall over and a damaging lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Sep 30, 8:08 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 30, 8:08 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
908 PM EDT SUN SEP 30 2007

.DISCUSSION...
WE PLAN NO UPDATE TO OUR LAND ZONES AND WILL MAKE NO CHANGES IN THE
UPCOMING ROUTINE ISSUANCE OF OUR COASTAL ZONE FORECAST.

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE ISLAND TERMINALS DURING THE
OVERNIGHT HOURS. PASSING SHOWERS ARE LIKELY...WHICH WILL PRODUCE
BRIEF MVFR CONDITIONS. SURFACE WINDS WILL BE FROM THE NORTHEAST AT
AROUND 10 TO 15 KNOTS WITH GUSTS OVER 20 KNOTS. GUSTS UP TO 30 KNOTS
ARE POSSIBLE IN THE VICINITY OF SHOWERS.

PREVIOUS DISCUSSION FOLLOWS...
................................................................

A COMPOSITE ANALYSIS OF THE DEEP LAYER MEAN FLOW PATTERN THIS
AFTERNOON SHOWS THE FLORIDA KEYS BENEATH THE INTERFACE BETWEEN A
LARGE...SPRAWLING CONTINENTAL ANTICYCLONE CENTERED OVER THE EASTERN
UNITED STATES AND A SMALLER...ELONGATED TROUGH/CYCLONIC SHEAR ZONE
OVER THE WESTERN GREATER ANTILLES. AT THE SURFACE...A NORTHEAST WIND
SURGE ARRIVED LAST NIGHT AND HAS PERSISTED ALL DAY. SCATTERED
FAST-MOVING SHOWERS AND ISOLATED THUNDERSTORMS HAVE POPULATED THE
SERVICE AREA...DEVELOPING IN A MOIST AND MODERATELY UNSTABLE
ENVIRONMENT WITH WEAK CONVECTIVE INHIBITION.

THE FORECAST OVER THE NEXT FEW DAYS IS BASED ON THE WESTWARD MOVEMENT
OF THE DEEP TROUGH ACROSS THE KEYS AND SOUTHEASTERN GULF OF MEXICO.
LOWER-THAN-AVERAGE FORECAST CONFIDENCE EXISTS FOR WINDS FROM MONDAY
THROUGH WEDNESDAY OWING TO UNCERTAINTIES IN THE MSL PRESSURE
ASSOCIATED WITH THE SURFACE REFLECTION OF THE UPPER TROUGH DURING ITS
TRAVERSE OF THE REGION. HOWEVER...IT DOES APPEAR FAIRLY CERTAIN THAT
THE CURRENT STRONG BREEZES WILL BE SHORT-LIVED...ENDING SOMETIME
MONDAY NIGHT OR TUESDAY. RAIN CHANCES WILL BE ABOVE AVERAGE FOR THE
NEXT FEW DAYS AS TROUGH WILL MAINTAIN A DEEPER THAN AVERAGE MOIST
LAYER. FOR TONIGHT...HIGH BOUNDARY LAYER MOMENTUM AND SUBSEQUENT
UPWARD FLUXES OF HEAT/MOISTURE FROM OCEAN TO ATMOSPHERE WILL ENSURE
PRETTY GOOD COVERAGE OF RAINFALL...AND WE HAVE SUBSEQUENTLY NUDGED
POPS UP TO 60 PERCENT FOR THE FIRST PERIOD.
&&

.MARINE...
A SPRAWLING CONTINENTAL HIGH PRESSURE SYSTEM HAS BUILT SOUTH ACROSS
THE FLORIDA PENINSULA...BRINGING STRONG NORTHEAST BREEZES TO THE
FLORIDA KEYS AND ADJOINING WATERS. THESE STRONG BREEZES WILL PERSIST
AT LEAST THROUGH TONIGHT...AND A SMALL CRAFT ADVISORY IS IN EFFECT
FOR ALL ZONES WITH SUSTAINED WIND SPEEDS IN EXCESS OF 20KT EXPECTED.
SEAS WILL EQUAL OR EXCEED 7FT IN DEEP WATER BEYOND THE REEF AND OVER
SOME OF THE DEEPER GULF WATERS AROUND THE DRY TORTUGAS. IN ADDITION...
SEAS WILL BE HIGHER AND CONSIDERABLY STEEPER IN THE GULF STREAM.
FINALLY...NUMEROUS FAST-MOVING SHOWERS AND ISOLATED THUNDERSTORMS WILL
PRODUCE FREQUENT WIND GUSTS TO 30KT...WITH AN OCCASIONAL GUST NEAR
GALE FORCE...34KT...TONIGHT.
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE ISLAND TERMINALS THIS AFTERNOON
AND TONIGHT. OCCASIONAL SMALL SHOWERS WILL PASS THROUGH...BUT ANY
ASSOCIATED MVFR/IFR CONDITIONS WILL BE RELATIVELY INFREQUENT AND
QUITE BRIEF. THE PRIMARY AVIATION IMPACT WILL BE HIGH WIND
SPEEDS...WITH NORTHEASTERLY WINDS AROUND 14-17 KT WITH FREQUENT
GUSTS OVER 20 KT (AND HIGHER IN AND NEAR SHOWERS) PRODUCING PERIODS
OF 10 KT OR GREATER CROSSWINDS AT BOTH TERMINALS.
&&

.CLIMATE...
SO FAR THIS MONTH...THROUGH 300 PM ON THE LAST DAY OF
SEPTEMBER...KEY WEST INTERNATIONAL AIRPORT HAS RECORDED 9.30 INCHES
OF RAIN. THAT MAKES THIS THE SECOND-WETTEST MONTH IN THE LAST SIX
YEARS...ONLY SURPASSED BY AUGUST OF 2005 WHEN HURRICANE KATRINA
PRODUCED 9.66 INCHES OF RAIN ON THE 25TH ALONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  77 86 76 86 / 60 50 50 50
MARATHON  76 86 76 86 / 60 50 50 50
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY GMZ031-GMZ032-GMZ033-
     GMZ052-GMZ053-GMZ054-GMZ072-GMZ073-GMZ074-GMZ075.
&&
..........................................................

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Sep 30, 5:00 AM EST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT SUN SEP 30 2007

FLZ076>078-GMZ031>033-052>054-072>075-011000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
615 AM EDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO FRESH NORTHEAST BREEZES WILL AFFECT THE FLORIDA KEYS AND
SURROUNDING WATERS TODAY. A SMALL CRAFT ADVISORY IS IN EFFECT FOR
ALL KEYS WATERS. SEAS WILL BUILD TO 6 TO 8 FEET OVER THE COURSE OF
THE DAY...ESPECIALLY OVER WATERS WITH THE GREATEST FETCH...SUCH AS
OVER THE WESTERNMOST AND EASTERNMOST STRAITS. NEARSHORE WATERS WILL
BE CHOPPY TO ROUGH. THESE WINDS AND SEAS WILL CREATE DANGEROUS
MARINE CONDITIONS. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
TO FORM IN THE FAST FLOW. THE PRIMARY THUNDERSTORM HAZARD WILL BE
CLOUD TO SURFACE LIGHTNING STRIKES AND LOCALLY GUSTY WINDS TO NEAR
GALE FORCE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND SEAS WILL BEGIN DECREASING MONDAY MORNING AS WINDS
GRADUALLY DECREASE ON MONDAY. A SMALL CRAFT ADVISORY FOR SEAS WILL
BE REQUIRED FOR THE STRAITS UNTIL SEAS SUBSIDE...LIKELY BY MONDAY
AFTERNOON OR EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY THROUGH
FRIDAY. THE PRIMARY THUNDERSTORM HAZARD WILL BE CLOUD TO SURFACE
LIGHTNING STRIKES AND LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SD

In the hours before

Local storm report, Sep 30, 10:38 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1138 PM EDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     MARINE TSTM WIND 2 NW LONG KEY           24.84N 80.86W
09/30/2007  M44 MPH          GMZ031             FL   C-MAN STATION

0525 PM     MARINE TSTM WIND 8 SSE KEY LARGO         25.01N 80.38W
09/30/2007  M41 MPH          GMZ052             FL   C-MAN STATION

0716 PM     MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.69N 82.77W
09/30/2007  M39 MPH          GMZ075             XX   C-MAN STATION

0625 PM     MARINE TSTM WIND 5 S BOOT KEY            24.63N 81.11W
09/30/2007  M48 MPH          GMZ053             FL   C-MAN STATION

0802 PM     MARINE TSTM WIND 5 S BOOT KEY            24.63N 81.11W
09/30/2007  M39 MPH          GMZ053             FL   C-MAN STATION

1019 PM     MARINE TSTM WIND 8 SSE KEY LARGO         25.01N 80.38W
09/30/2007  M39 MPH          GMZ052             FL   C-MAN STATION

&&

DFM

The radar

The Miami radar (KAMX), 46 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Monroe

When
October 1, 12:01 AM EST to 9:00 AM EST
Where
Monroe County, 2.07 mi N of Upper Key Largo
Reported by
COOP Observer
Coordinates
25.200, -80.350

Approximately 10 inches of rain was measured at the Pennekamp State Park rangers quarters ending 09:00 EST on October 1, 2007. Street flooding was observed in the vicinity of the cooperative station.

Lightning, Monroe

When
October 1, 7:00 AM EST to 7:01 AM EST
Where
Monroe County, 4.1 mi SSW of Tavernier
Property damage
$20,000
Reported by
Newspaper
Coordinates
24.970, -80.555

Lightning struck the cupola of an unoccupied large oceanfront home in Plantation Key. The strike caused a small fire and damaged plumbing within the roof structure of the home.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64484, 64486.